Topological Methods in Nonlinear Analysis

A new cohomology for the Morse theory of strongly indefinite functionals on Hilbert spaces

Alberto Abbondandolo

Full-text: Open access


A generalized cohomology, similar to Szulkin's cohomology but with more general functorial properties, is constructed. This theory is used to define a relative Morse index and to prove relative Morse relations for strongly indefinite functionals on Hilbert spaces.

Article information

Topol. Methods Nonlinear Anal., Volume 9, Number 2 (1997), 325-382.

First available in Project Euclid: 19 October 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Abbondandolo, Alberto. A new cohomology for the Morse theory of strongly indefinite functionals on Hilbert spaces. Topol. Methods Nonlinear Anal. 9 (1997), no. 2, 325--382.

Export citation


  • A. Abbondandolo, An extension of Gęba–Granas cohomology theory, to appear (1996)
  • C. Bessaga, Every infinite-dimensional Hilbert space is diffeomorphic with its unit sphere , Bull. Acad. Polon. Sci., 14 (1966), 27–31
  • M. S. Birman and M. Z. Solomjak, Spectral Theory of Self-Adjoint Operators in Hilbert Space, D. Reidel, Dordrecht(1987)
  • Yu. G. Borisovich, V. G. Zvyagin and Y. I. Sapronov, Non-linear Fredholm maps and the Leray–Schauder theory , Uspekhi Mat. Nauk, 32(1977)\issue4, 3–54, (Russian ; English transl., Russian Math. Surveys, 32 (1977), 1–54)
  • K. C. Chang, Infinite Dimensional Morse Theory and Multiple Solution Problem\issue4, Birkhäuser, Boston(1993)
  • C. C. Conley, Isolated Invariant Sets and the Morse Index , CBMS Regional Conf. Ser. in Math., 38, Amer. Math. Soc., Providence, R.I.(1978)
  • A. Dold, Lectures on Algebraic Topology, Springer-Verlag, Berlin (1972)
  • J. Dugundji, An extension of Tietze's Theorem , Pacific J. Math., 1(1951), 353–367
  • S. Eilenberg and N. Steenrod, Foundations of Algebraic Topology, Princeton Univ. Press, Princeton(1952)
  • K. Gęba and A. Granas, Infinite dimensional cohomology theories , J. Math. Pures Appl., 52(1973), 145–270
  • J. L. Kelley, General Topology, Springer-Verlag, New York(1955)
  • W. Kryszewski and A. Szulkin, An infinite dimensional Morse theory with applications , Trans. Amer. Math. Soc., 349(1997), 3181–3234
  • B. S. Mityagin, The homotopy structure of the linear group of a Banach space , Uspekhi Mat. Nauk, 25 (1970)\issue5, 63–106, (Russian ; English transl., Russian Math. Surveys, 25(1970), 59–103)
  • R. S. Palais, Morse theory on Hilbert manifolds , Topology, 2 (1963), 299–340
  • P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations , CBMS Regional Conf. Ser. in Mat., 65, Amer. Math. Soc., Providence, R.I.(1986)
  • E. Spanier, Algebraic Topology, McGraw-Hill, New York(1966)
  • A. Szulkin, Cohomology and Morse theory for strongly indefinite functionals , Math. Z., 209(1992), 375–418